Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 273, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2008, 9:15 PM CDT for 4 counties in Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2008, 9:15 PM CDT (02:15 UTC)
- Expired
- Jun 24, 2008, 10:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Grant County, KS, Haskell County, KS, Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1187 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2539 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 250216
SVRDDC
KSC067-081-175-189-250300-
/O.NEW.KDDC.SV.W.0273.080625T0215Z-080625T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT TUE JUN 24 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GRANT COUNTY IN SOUTHWEST KANSAS.
SOUTHWESTERN HASKELL COUNTY IN SOUTHWEST KANSAS.
NORTHWESTERN SEWARD COUNTY IN SOUTHWEST KANSAS.
NORTHERN STEVENS COUNTY IN SOUTHWEST KANSAS.
* UNTIL 1000 PM CDT
* AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 3 MILES SOUTHWEST OF SATANTA...MOVING SOUTHWEST
AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
SATANTA...
CAVE...
MOSCOW...
MOSCOW...
RURAL RESIDENCES OF NORTHERN STEVENS...NORTHWESTERN SEWARD...
SOUTHEASTERN GRANT AND SOUTHWESTERN HASKELL COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.
THIS WARNING EXTENDS THE PREVIOUS WARNING ISSUED.
LAT...LON 3716 10098 3729 10144 3742 10133 3752 10104
3743 10086
TIME...MOT...LOC 0216Z 052DEG 18KT 3740 10103
$$
183 follow-up statements
000
WWUS53 KDDC 250229
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
929 PM CDT TUE JUN 24 2008
KSC067-081-175-189-250300-
/O.CON.KDDC.SV.W.0273.000000T0000Z-080625T0300Z/
HASKELL KS-GRANT KS-STEVENS KS-SEWARD KS-
929 PM CDT TUE JUN 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN SEWARD...NORTHERN STEVENS...SOUTHEASTERN GRANT AND
SOUTHWESTERN HASKELL COUNTIES...
AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF SATANTA...MOVING
SOUTHWEST AT 8 MPH.
* LOCATIONS IMPACTED INCLUDE...
CAVE...
RURAL RESIDENCES OF NORTHERN STEVENS...NORTHWESTERN SEWARD...
SOUTHEASTERN GRANT AND SOUTHWESTERN HASKELL COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.
LAT...LON 3716 10098 3729 10144 3739 10126 3747 10104
3742 10088
TIME...MOT...LOC 0229Z 056DEG 7KT 3738 10104
$$
18000
WWUS53 KDDC 250240
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
940 PM CDT TUE JUN 24 2008
KSC067-081-175-189-250300-
/O.CON.KDDC.SV.W.0273.000000T0000Z-080625T0300Z/
HASKELL KS-GRANT KS-STEVENS KS-SEWARD KS-
940 PM CDT TUE JUN 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN SEWARD...NORTHERN STEVENS...SOUTHEASTERN GRANT AND
SOUTHWESTERN HASKELL COUNTIES...
AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 4 MILES EAST OF CAVE...MOVING SOUTHWEST
AT 8 MPH.
* LOCATIONS IMPACTED INCLUDE...
CAVE...
RURAL RESIDENCES OF NORTHERN STEVENS...NORTHWESTERN SEWARD...
SOUTHEASTERN GRANT AND SOUTHWESTERN HASKELL COUNTIES.
VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.
LAT...LON 3716 10098 3729 10144 3739 10126 3747 10104
3742 10088
TIME...MOT...LOC 0240Z 056DEG 7KT 3737 10106
$$
18000
WWUS53 KDDC 250250
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
950 PM CDT TUE JUN 24 2008
KSC067-081-250300-
/O.CAN.KDDC.SV.W.0273.000000T0000Z-080625T0300Z/
HASKELL KS-GRANT KS-
950 PM CDT TUE JUN 24 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT AND
SOUTHWESTERN HASKELL COUNTIES IS CANCELLED...
LAT...LON 3716 10098 3725 10128 3739 10126 3739 10113
3739 10096
TIME...MOT...LOC 0250Z 056DEG 7KT 3736 10108
$$
KSC175-189-250300-
/O.CON.KDDC.SV.W.0273.000000T0000Z-080625T0300Z/
STEVENS KS-SEWARD KS-
950 PM CDT TUE JUN 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN SEWARD AND NORTHEASTERN STEVENS COUNTIES...
AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 3 MILES EAST OF CAVE...MOVING SOUTHWEST
AT 8 MPH.
* LOCATIONS IMPACTED INCLUDE...
CAVE...
RURAL RESIDENCES OF NORTHEASTERN STEVENS AND NORTHWESTERN SEWARD
COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
LAT...LON 3716 10098 3725 10128 3739 10126 3739 10113
3739 10096
TIME...MOT...LOC 0250Z 056DEG 7KT 3736 10108
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:51 PM CDT, 6 hours 24 minutes earlier.
Area forecast discussion, Jun 24, 2:51 PM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 251 PM CDT TUE JUN 24 2008 .DISCUSSION... SHOULD BE A QUIETER EVENING COMPARED TO LAST NIGHT. OVERNIGHT MCV FROM THE MCS WAS EVIDENT ON SATELLITE OVER SOUTHEAST NEBRASKA THIS AFTERNOON. A TRAILING AREA OF MID LEVEL CLOUDINESS AND SOME HIGH BASED SHOWERS EXTENDED SOUTHWEST INTO MY SOUTHEAST CWA. OTHERWISE, THE APPEARED TO BE AN OLD OUTFLOW BOUNDARY DRAPED ACROSS THE AREA STRETCHING FROM SOUTH CENTRAL KANSAS INTO EAST CENTRAL COLORADO. THERE HAD BEEN PERSISTENT MOISTURE CONVERGENCE IN THIS AREA BUT IT APPEARS TO HAVE WEAKENED AS SURFACE WINDS STARTED TO VEER WITH AFTERNOON HEATING/MIXING OF THE BOUNDARY LAYER. VISIBLE SATELLITE AND RADAR SHOWED AFTERNOON HIGH TERRAIN TSRA FORMING IN COLORADO. HOWEVER, WITH THE LACK OF GOOD UPPER LEVEL FORCING OR STEERING, THINK THAT THIS SHOULD DIE OFF AS IT REACHES MY FAR WESTERN COUNTIES EARLY THIS AFTERNOON. THE BEST CHANCE FOR ANY TSRA MAY BE NEAR ELKHART WHERE STORMS COULD FORM OFF THE HIGHER TERRAIN OF NORTHEAST NEW MEXICO AND THE FAR WESTERN PANHANDLE OF OKLAHOMA. WILL ONLY CARRY SMALL POPS HERE THOUGH. OTHERWISE, TEMPERATURES WILL REMAIN SEASONAL THROUGH THURSDAY. THERE MAY STILL BE SOME AFTERNOON/EVENING TSRA AT LEAST ON AN ISOLATED BASIS AS MID LEVEL TEMPS REMAIN RELATIVELY COOL...SO CAPPING SHOULD NOT BE MUCH OF AN ISSUE. WILL CARRY SMALL POPS MAINLY NEAR THE COLORADO BORDER. DAYS 3-7... THE MEDIUM RANGE MODELS CONTINUE TO SHOW A SIGNIFICANT UPPER WAVE DEEPENING AND MOVING OUT OF SOUTHERN CANADA ON THURSDAY INTO THE GREAT LAKES REGION BY LATE IN THE WEEKEND. THIS WILL REORIENT THE UPPER LEVEL FLOW TO THE NORTHWEST AND WILL PUSH A COLD FRONT SOUTH ACROSS THE CENTRAL HIGH PLAINS ON FRIDAY. THERE COULD BE A FEW STORMS ALONG THE FRONT BUT THINK THE BETTER CHANCES WILL BE FOR SOMETHING TO DEVELOP IN THE UPSLOPE FLOW BEHIND THE FRONT LATE IN THE DAY FRIDAY AND FRIDAY NIGHT. GIVEN THE PROXIMITY OF THE UPPER LEVEL RIDGE AXIS...THE FRONT SHOULD BECOME STATIONARY TO THE SOUTH AND WEST OF THE AREA. THE MODELS ARE SHOWING INDICATIONS OF LOW LEVEL EASTERLY UPSLOPE FLOW AND SOME MOISTURE POOLING TO THE NORTH OF THE FRONT. LAST NIGHTS ECMWF AS WELL AS THE 12Z GFS AND CANADIAN CONTINUE TO RUNS OF THE GFS ARE ALSO HINTING AT SOME QPF ESPECIALLY OVER THE SOUTHWEST HALF OF THE CWA. THE UPPER LEVEL RIDGE STARTS BUILDING BACK ACROSS THE CENTRAL CONUS LATER IN THE WEEKEND WITH A WEAK LEE SIDE TROUGH REESTABLISHING ITSELF ACROSS THE HIGH PLAINS. TEMPERATURES SHOULD BE INTO THE UPPER 90S TO AROUND 100 THROUGH THE MIDDLE PART OF NEXT WEEK. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ABOUT ANY DAY SOMEWHERE OVER THE CENTRAL HIGH PLAINS BUT WILL LEAVE ANY MENTION OUT OF THE WEATHER GRIDS FOR NOW. .AVIATION... ISOLATED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO THIS AFTERNOON. A FEW OF THESE STORMS COULD MOVE INTO SOUTHWEST KANSAS AFTER 22Z. THE STORMS SHOULD BE DIMINISHING AFTER 03Z WITH VFR CONDITIONS PREVAILING THROUGH THE REMAINDER OF THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 97 68 99 / 10 0 10 10 GCK 65 97 66 99 / 10 10 10 10 EHA 65 98 66 97 / 20 10 20 10 LBL 65 98 67 98 / 20 0 10 10 HYS 66 95 67 98 / 10 10 10 10 P28 70 96 71 98 / 10 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN07/02
Hazardous weather outlook, Jun 24, 4:46 AM CDT, 16 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 446 AM CDT TUE JUN 24 2008 KSZ030-031-043>046-061>066-074>081-084>090-251000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 446 AM CDT TUE JUN 24 2008 /346 AM MDT TUE JUN 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
In the hours before
Local storm report, Jun 24, 7:23 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
723 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 6 ESE SUBLETTE 37.45N 100.74W
06/24/2008 E1.00 INCH HASKELL KS TRAINED SPOTTER
&&
MSCOTTLocal storm report, Jun 24, 7:33 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
733 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 2 N RYUS 37.53N 101.11W
06/24/2008 E0.75 INCH GRANT KS PUBLIC
&&
18Special weather statement, Jun 24, 7:36 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 736 PM CDT TUE JUN 24 2008 KSZ075-076-250130- GRANT-HASKELL- 736 PM CDT TUE JUN 24 2008 ...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND HASKELL COUNTIES... AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR RYUS...MOVING NORTHEAST AT 12 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3761 10083 3738 10088 3739 10113 3761 10118 TIME...MOT...LOC 0039Z 242DEG 10KT 3752 10109 18
Local storm report, Jun 24, 8:22 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 2 WNW SUBLETTE 37.49N 100.88W
06/24/2008 E1.75 INCH HASKELL KS PUBLIC
&&
JRJLocal storm report, Jun 24, 8:34 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
834 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 1 S SUBLETTE 37.47N 100.85W
06/24/2008 E1.75 INCH HASKELL KS TRAINED SPOTTER
&&
MSCOTTLocal storm report, Jun 24, 8:53 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
853 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 5 W SUBLETTE 37.48N 100.94W
06/24/2008 E0.88 INCH HASKELL KS PUBLIC
&&
JRJThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Meade, Seward | 44 min |
| Jun 24, 7:36 PM CDT | Special Weather Statement | DDC | Haskell | 54 min |
| Jun 24, 7:47 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 43 min |
| Jun 24, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 48 min |
| Jun 24, 8:29 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 46 min |
| Jun 24, 9:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 50 min |
| Jun 24, 9:56 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.